Alabama, 2014

Damaging Wind in Alabama, September 5, 2014

September 5, 2014 · NWS HUN · 1 event in 1 county or zone

A mid level short wave moving across the region combined with abundant moisture and afternoon heating to produce isolated thunderstorms that knocked large limbs down in northwest Madison County, Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A mid level short wave moving across the region combined with abundant moisture and afternoon heating to produce isolated thunderstorms that knocked large limbs down in northwest Madison County, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 5, 1:36 PM CST, 19 minutes earlier.

Area forecast discussion, Sep 5, 1:36 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 PM CDT FRI SEP 5 2014

.DISCUSSION...
AREA 88-D RADAR IMAGERY AND IR/VISIBLE SATELLITE IMAGERY AT AROUND
19Z INDICATED THAT SCATTERED SHOWERS AND STORMS WERE OCCURRING OVER
PORTIONS OF THE FORECAST AREA ALONG A PERSISTENT LOW LEVEL MOISTURE
AXIS EXTENDING SOUTHWEST TO NORTHEAST ACROSS THE AREA. TEMPS WERE
RANGING FROM THE MID TO UPPER 80S ACROSS THE FORECAST AREA. A COLD
FRONT WAS EXTENDING NORTHEAST FROM NORTHERN OKLAHOMA...THROUGH
NORTHERN MISSOURI...THEN INTO FAR NORTHWEST ILLINOIS.

WILL CONTINUE WITH A MENTION OF SLIGHT CHANCE POPS ESPECIALLY THIS
EVENING ACROSS THE FORECAST AREA AS THE SHOWERS AND STORMS ARE
EXPECTED TO AT LEAST CONTINUE INTO THE EARLY EVENING BEFORE
DISSIPATING. WILL CONTINUE WITH THE MENTION OF PATCHY FOG ESPECIALLY
IN VALLEYS AND NEAR BODIES OF WATER BY EARLY SATURDAY MORNING. TEMPS
WILL BE CLOSE TO GUIDANCE VALUES TONIGHT.

BY SATURDAY MORNING...THE SHORT TERM MODELS ARE SIMILAR IN MOVING THE
COLD FRONT FROM THE MIDWEST...SOUTHEAST TO THE OHIO VALLEY. SCATTERED
SHOWERS AND STORMS ARE EXPECTED TO DEVELOP AND CONTINUE ALONG AND
AHEAD OF THE COLD FRONT. HAVE GONE SLIGHTLY ABOVE GUIDANCE VALUES
INVOLVING PRECIP CHANCES FOR SATURDAY DUE TO EXPECTED STORM DEVELOPMENT
ESPECIALLY BY THE AFTERNOON. THE COLD FRONT IS EXPECTED TO
PROGRESSIVELY MOVE SOUTHEAST INTO THE FORECAST AREA BY 00Z SUNDAY AND
JUST ABOUT THROUGH THE FORECAST AREA BY 12Z SUNDAY. HAVE KEPT IN A
SLIGHT CHANCE POP FOR SUNDAY DUE TO THE PROXIMITY OF THE FRONTAL
BOUNDARY TO THE FORECAST AREA.

DRIER AIR CONTINUES TO BE INDICATED BY THE MODELS TO SLOWLY SHIFT
SOUTHWARD THROUGH THE AREA BY SUNDAY NIGHT AND INTO MONDAY. AN AREA
OF HIGH PRESSURE IS EXPECTED TO SHIFT SOUTHEASTWARD THROUGH THE OHIO
AND TENNESSEE VALLEY REGION THROUGH TUESDAY. HAVE CONTINUED WITH A
SLIGHT CHANCE POP FOR TUESDAY AFTERNOON FOR MAINLY NORTHEAST ALABAMA.

BY WEDNESDAY...A DECENT TROUGH IS PROGGED BY THE ECMWF AND GFS MODELS
TO DEVELOP AND MOVE SOUTHEAST ACROSS THE NORTHERN PLAINS TOWARD THE
GREAT LAKES REGION. A COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST
PROGRESSIVELY FROM THE NORTHERN PLAINS ON WEDNESDAY...TO THE OHIO
VALLEY REGION BY 12Z THURSDAY. THE ECMWF MODEL IS SLOWER THAN THE GFS
SOLUTION...AND WILL TREND TOWARD THE SLOWER ECMWF MODEL TIMING
SOLUTION. BOTH MODELS DROP THE COLD FRONT SOUTHWARD AND INTO THE
FORECAST AREA BY THURSDAY NIGHT AND HAVE SLIGHTLY BUMPED UP PRECIP
CHANCES INTO THE OVERNIGHT HOURS. HAVE FOLLOWED CLOSELY TOWARD A
COMPROMISE BETWEEN THE GFS AND ECMWF MODEL TEMPS THROUGH THE EXTENDED
FORECAST PERIODS.

TT

&&

.AVIATION...
/ISSUED 1243 PM CDT FRI SEP 5 2014/
FOR 18Z TAFS...
GENERALLY VFR WEATHER SHOULD CONTINUE INTO THE EVENING. HOWEVER
SCT CONVECTION FORMING ACROSS THE REGION THIS AFTERNOON/EARLY
EVENING COULD AFFECT A TERMINAL...BRINGING SHORT TERM VIS/CIG
AND ERRATIC/GUSTY WINDS. CONVECTION SHOULD TAPER OFF IN THE EARLY
EVENING WITH A LOSS OF DAYTIME HEATING. PATCHY FOG DEVELOPMENT IS
POSSIBLE LATE TONIGHT/AROUND DAYBREAK SAT AM. ANY FOG THAT FORMS
SHOULD DISSIPATE IN THE 14/15Z TIMEFRAME SAT AM.

RSB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  88  70  86 /  20  50  30  20
SHOALS        70  89  69  86 /  20  50  30  20
VINEMONT      70  87  69  85 /  20  50  30  20
FAYETTEVILLE  69  88  69  84 /  20  50  30  20
ALBERTVILLE   70  86  69  84 /  20  50  30  20
FORT PAYNE    69  88  69  86 /  20  50  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 5, 4:18 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
518 AM CDT FRI SEP 5 2014

ALZ001>010-016-TNZ076-096-097-061015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
518 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
REGION BY EARLY THIS AFTERNOON AND DIMINISH SHORTLY AFTER SUNSET.
THE GREATEST COVERAGE OF STORMS IS EXPECTED TO BE EAST OF A LINE
EXTENDING FROM RUSSELLVILLE TO ANDERSON. DUE TO SLOW STORM MOTIONS...
THE GREATEST THREAT FROM THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL
AND FLASH FLOODING. HOWEVER...WIND GUSTS OF 30 TO 40 MPH AND FREQUENT
LIGHTNING WILL ALSO BE POSSIBLE WITH THE STRONGEST CELLS.

PATCHY FOG WILL LIKELY DEVELOP EARLY SATURDAY MORNING...ESPECIALLY IN
LOCAL RIVER VALLEYS AND ANY OTHER AREAS THAT EXPERIENCE RAINFALL
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE COVERAGE OF THUNDERSTORM ACTIVITY WILL INCREASE FOR ALL AREAS
SATURDAY AND SATURDAY NIGHT AS A COLD FRONT PUSHES SOUTHWARD...WITH
STORMS DIMINISHING FROM NORTHWEST TO SOUTHEAST ON SUNDAY AS DRIER AIR
MOVES INTO THE REGION.

A FEW AFTERNOON STORMS WILL BE POSSIBLE MONDAY AND TUESDAY...BEFORE
THE COVERAGE INCREASES ONCE AGAIN WEDNESDAY AND THURSDAY IN ADVANCE
OF ANOTHER COLD FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

In the hours before

Special weather statement, Sep 5, 11:52 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT FRI SEP 5 2014

TNZ076-096-051830-
MOORE TN-LINCOLN TN-
1252 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND NORTHEASTERN LINCOLN
COUNTIES UNTIL 130 PM CDT...

AT 1251 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LYNCHBURG. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...TIMS FORD LAKE...BELLEVILLE...MIMOSA...HURDLOW...LOIS...
BOONEVILLE...MARBLE HILL AND MULBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3529 8627 3527 8627 3527 8628 3524 8628
      3522 8632 3522 8629 3520 8631 3517 8630
      3514 8645 3529 8658 3535 8648 3532 8645
      3532 8642 3535 8641 3536 8633 3538 8632
TIME...MOT...LOC 1751Z 243DEG 3KT 3525 8643

RSB
Special weather statement, Sep 5, 12:28 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
128 PM CDT FRI SEP 5 2014

ALZ005-051915-
LIMESTONE AL-
128 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE COUNTY
UNTIL 215 PM CDT...

AT 128 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARVEST...OR 11 MILES NORTHEAST OF ATHENS...MOVING SOUTHWEST AT 5
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...ARDMORE...HARVEST...ELKMONT...HOLLAND GIN AND FRENCH MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3485 8678 3480 8679 3473 8690 3490 8708
      3499 8687 3499 8678
TIME...MOT...LOC 1828Z 051DEG 6KT 3490 8682

RSB
Special weather statement, Sep 5, 12:57 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 PM CDT FRI SEP 5 2014

ALZ006-051930-
MADISON AL-
157 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL
230 PM CDT...

AT 156 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHWESTERN HUNTSVILLE. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...REDSTONE ARSENAL...ALABAMA A AND M
UNIVERSITY...MARSHALL SPACE FLIGHT CENTER...UNIVERSITY OF ALABAMA IN
HUNTSVILLE...HUNTSVILLE INTERNATIONAL AIRPORT AND HARVEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3475 8650 3464 8664 3465 8679 3484 8679
      3488 8663
TIME...MOT...LOC 1856Z 053DEG 3KT 3478 8664

RSB
Special weather statement, Sep 5, 1:10 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT FRI SEP 5 2014

ALZ007-008-016-051945-
CULLMAN AL-MARSHALL AL-MORGAN AL-
210 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN...WEST
CENTRAL MARSHALL AND SOUTHEASTERN MORGAN COUNTIES UNTIL 245 PM CDT...

AT 209 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ARAB. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARAB...BAILEYTON...EVA...FAIRVIEW...UNION GROVE...EDDY...RYAN
CROSSROADS...JOPPA AND HULACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3437 8640 3422 8659 3430 8678 3450 8662
TIME...MOT...LOC 1909Z 131DEG 1KT 3434 8658

RSB
Special weather statement, Sep 5, 1:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 PM CDT FRI SEP 5 2014

ALZ006-009-052015-
MADISON AL-JACKSON AL-
242 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND WEST
CENTRAL JACKSON COUNTIES UNTIL 315 PM CDT...

AT 241 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GURLEY...OR 13 MILES EAST OF HUNTSVILLE. THIS STORM WAS SLOWLY
DRIFTING TO THE NORTH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GURLEY...WOODVILLE...PAINT ROCK...GARTH AND HAMPTON COVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3460 8626 3460 8631 3458 8630 3457 8632
      3457 8633 3456 8631 3454 8631 3468 8649
      3479 8640 3471 8623
TIME...MOT...LOC 1941Z 033DEG 2KT 3469 8636

RSB
Special weather statement, Sep 5, 1:50 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 PM CDT FRI SEP 5 2014

ALZ007-016-052015-
CULLMAN AL-MORGAN AL-
250 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN AND SOUTH
CENTRAL MORGAN COUNTIES UNTIL 315 PM CDT...

AT 249 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
STRAWBERRY...OR NEAR ARAB. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOLLY POND...BAILEYTON...EVA...FAIRVIEW...JOPPA AND HULACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3432 8680 3440 8670 3431 8658 3430 8652
      3426 8648 3425 8650 3425 8652 3423 8652
      3422 8654 3419 8655 3412 8661 3412 8663
      3411 8664
TIME...MOT...LOC 1949Z 056DEG 2KT 3427 8660

RSB

The radar

The Northeast Alabama radar (KHTX), 66 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
September 5, 1:55 PM CST
Where
Madison County, 0.9 mi W of Nebo
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
34.772, -86.786

Eight inch diameter tree limbs were downed by thunderstorm winds between Highway 72 and Capshaw road along Old Railroad Bed Road, between Harvest and Madison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539796.